Alert archive / Wyoming / High Wind Warnings in 2025
High Wind Warning 17, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Feb 28, 2025, 12:42 AM MST for Albany County, Laramie County, Platte County, Wyoming. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 28, 2025, 12:42 AM MST (07:42 UTC)
- Expired
- Feb 28, 2025, 6:00 AM MST
- In force
- 5 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 12:52 AM MST | HIGH SUST WINDS 42 | 1 Sse Bordeaux, WY | WYDOT Sensor at Bordeaux. Average sustained winds of 42 MPH over the past hour. Peak gust of 56 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 7.7 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3537 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
313 WWUS75 KCYS 280742 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1242 AM MST Fri Feb 28 2025 WYZ106-281300- /O.NEW.KCYS.HW.W.0017.250228T0742Z-250228T1300Z/ Central Laramie Range and Southwest Platte County- Including the cities of Bordeaux 1242 AM MST Fri Feb 28 2025 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM MST EARLY THIS MORNING... * WHAT...West winds 35 to 45 mph with gusts up to 60 mph. * WHERE...Bordeaux area along Interstate 25 between Chugwater and Wheatland. * WHEN...Until 6 AM MST early this morning. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ Trudel
1 follow-up statement
611 WWUS75 KCYS 281233 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 533 AM MST Fri Feb 28 2025 WYZ106-281345- /O.EXP.KCYS.HW.W.0017.000000T0000Z-250228T1300Z/ Central Laramie Range and Southwest Platte County- Including the cities of Bordeaux 533 AM MST Fri Feb 28 2025 ...HIGH WIND WARNING WILL EXPIRE AT 6 AM MST EARLY THIS MORNING... Winds have diminished below warning thresholds. Therefore, the High Wind Warning will be allowed to expire. Winds may gust up to 45 mph at times this morning before diminishing in the afternoon. $$ Trudel
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Feb 27, 9:33 PM MST, 3 hours 9 minutes earlier. Its key messages:
- Very windy conditions return tonight through Friday morning for the wind prone areas of southeast Wyoming.
- Above average temperatures expected with highs in the 50s and 60s with calmer winds through the weekend.
- Potential winter storm during the middle of next week.
Area forecast discussion, Feb 27, 9:33 PM MST, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 933 PM MST Thu Feb 27 2025 .KEY MESSAGES... - Very windy conditions return tonight through Friday morning for the wind prone areas of southeast Wyoming. - Above average temperatures expected with highs in the 50s and 60s with calmer winds through the weekend. - Potential winter storm during the middle of next week. && .SHORT TERM /THROUGH FRIDAY NIGHT/... Issued at 215 PM MST Thu Feb 27 2025 The weather will be rather pleasant in the short term. The warmer temperature trend looks to continue through the weekend. A broad upper level ridge will keep the next few days beautiful and weather free. NAEFS also depicts PWATS well below climatology increasing confidence that we will be dry as there will be almost no moisture to lift through this weekend. RH values will be in the mid teens tomorrow but not certain they will drop below 15 percent and into Red Flag criteria. Tonight into tomorrow morning a cold front will move through our region from the north. Hi- Res guidance suggest the front will get hung up on the Laramie Range allow areas west of I-25 to be a little warmer in the overnight hours however, with mostly sunny skies tomorrow areas east of I-25 should still be in the upper 50's to low 60's tomorrow and through the weekend. For the winds, the high pressure over northwest Colorado will restrengthen this afternoon to early evening to give gusty winds to our wind prone areas. Since this wind event is gradient driven Bordeaux is favored to have the higher wind gust over Arlington. The overnight height gradient starts to exceed 60 meters around this evening at 0z and dips below 50 meters by 15z Friday or tomorrow morning. Our machine learning algorithm also increases confidence in those faster winds in Bordeaux with a 40 percent probability of reaching high wind criteria over Arlington's 30 percent. Wind gusts look to max out at around 50 mph at Arlington and maybe 54 mph for Bordeaux. Due to the lack of a strong jet overhead and strong subsident flow to match, wind gusts meeting high wind criteria is not expected. However, the wind prones will be monitored as they get close. Past Friday morning, the pressure gradient really relaxes as the ridge axis starts to move over the region. Height gradients drop into the low teens this weekend giving us calmer winds and warm temperatures to enjoy. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Issued at 215 PM MST Thu Feb 27 2025 The long term will feature two distinct stretches of weather. The first half will be marked by mild and dry conditions, while the second half will see the return of more wintry weather. A dirty ridge will be in place Sunday and Monday as a progressive closed low passes south of the CWA in Colorado. What little moisture this system contains will likely stay south, however, cannot rule out a sprinkle along the Interstate 80 corridor Sunday afternoon into Sunday evening. Aside from this, 700 mb temperatures will remain above 0C, leading to mild daytime highs. Temperatures on both Sunday and Monday will be in the 50s and 60s, which is about 10 to 15 degrees above average for the beginning of March. Despite the spring-like conditions, these temperature will not last as a wintry system moves in Monday night. Winter weather arrives Monday night. Both the GFS and ECMWF are in agreement, tracking an upper-level closed low across Colorado Monday night into Tuesday. Lee-side cyclogenesis looks to occur Tuesday morning in eastern Colorado. The ECMWF has a further south positioning and track of the surface low, leading to less precipitation and likely less impacts. The latest run of the GFS shows a much more organized and aggressive system compared to previous runs. Lee cyclogenesis looks to occur around the Colorado/Nebraska/Kansas triple point. Surface lows that track through this area tend to lead to higher snowfall amounts across the forecast area. The GFS, showing an almost vertically stacked system, hints that this storm could be on the stronger side. With the deterministic GFS also showing over an inch of QPF over the eastern half of the CWA, this system could be a prolific snowfall producer. Taking a look at ensemble guidance for both of these models paints a large amount of uncertainty. Both the GFS and ECMWF ensembles show quite a bit of spread in snowfall totals. However, this is expected given that this system is about 5 days out. Snowfall totals will have to be ironed out as this event draws closer and Hi-Res models can get a hold of it. Regardless, it appears the heaviest of the snow will taper off by Tuesday evening, with some lingering snow showers possible into Wednesday from a secondary shortwave behind the main trough. Besides snow, there is much more confidence in cooler temperatures with the arrival of the cold front Monday night. Temperatures on Tuesday and Wednesday will be cooler, but for now, models only show highs slightly below average in the 30s and 40s. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 930 PM MST Thu Feb 27 2025 Northwest flow aloft will continue. Mostly clear skies will prevail. Expect low level wind shear at Chadron, Alliance and Scottsbluff until 15Z Friday. Winds will gust to 26 knots at the Wyoming terminals until 00Z, and gust to 30 knots at the Nebraska terminals from 15Z to 00Z. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MM LONG TERM...SF AVIATION...RUBIN
Hazardous weather outlook, Feb 27, 12:33 PM MST, 12 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1233 PM MST Thu Feb 27 2025 NEZ002-003-019>021-054-055-095-096-WYZ101>119-281945- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 1233 PM MST Thu Feb 27 2025 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Very windy conditions return tonight into Friday morning for the wind prone areas of southeast Wyoming with calmer and pleasant conditions over the weekend. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Feb 27, 11:21 PM MST, 1 hour 21 minutes before
Special Weather Statement National Weather Service Cheyenne WY 1121 PM MST Thu Feb 27 2025 WYZ106-110-281100- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills- Including the cities of Bordeaux, Arlington, and Elk Mountain 1121 PM MST Thu Feb 27 2025 ...BRIEF STRONG WIND GUSTS EXPECTED TONIGHT THROUGH EARLY FRIDAY MORNING... West to southwest winds will remain elevated tonight across the wind prone areas of southeast Wyoming, mainly along Interstate 25 between mile markers 70 to 75 near Bordeaux and along Interstate 80 between mile markers 260 to 280 near Arlington and Elk Mountain. These winds are expected to continue through early Friday morning with gusts around 55 MPH possible. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. Please use caution if traveling in these areas tonight. TT TT
Nearby
High Wind Warnings in Wyoming, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.